Alert archive / Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 253, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 23, 2019, 6:21 PM EDT for Henry County, Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2019, 6:21 PM EDT (22:21 UTC)
- Expired
- Aug 23, 2019, 7:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Henry County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 3:24 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 1292 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:37 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Aug 23, 2:37 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 237 PM EDT Fri Aug 23 2019 .SYNOPSIS... A cold front will move through the Appalachians and central mid Atlantic region, bringing showers and thunderstorms to the area into this evening. A wedge of high pressure will then build in overnight and bring much cooler weather with some light showers possible for the weekend. && .NEAR TERM /THROUGH SATURDAY/... As of 230 PM EDT Friday... Visible satellite imagery shows that clouds have broken up and allowed for destabilization ahead of the cold front which has entered from the north and already cleared the Interstate 64 corridor. The current activity on radar is just starting to encounter the more unstable environment so anticipate convective trends will be increasing through the afternoon. Anticipate clusters evolving into more of a linear mode with a primary threat of damaging winds, particularly east of the Blue Ridge into Southside where better instability and shear will overlap. Will also be watching for development of deeper cores which may support large hail, as well as a small chance of rotating storms especially in the vicinity of the enhanced shear along the frontal boundary as it pushes in. Will also be alert for locally heavy rainfall and potential hydro issues. A strong wedge then builds in overnight with lingering sprinkles and some fog, along with much cooler temperatures for Saturday. Expect highs tomorrow only in the lower 70s east of the Blue Ridge with mid/upper 60s to the west. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 230 PM EDT Friday... The wedge that will spread southwest through the region Saturday will remain in place well into early next week as it appears at this time. Temperatures will be much cooler than recent weeks, actually below normal for high temperatures, closer to normal for low temperatures. While the deeper moisture will be pushed further south by Sunday, the remains considerable question as to whether or not this moisture will remain far enough south of our area to allow at least the northern parts of the CWA to remain dry and with less cloudiness. Areas south of the Blue Ridge are most certain to remain cloudy through the period with periods of rain and/or drizzle. Upslope moist easterly flow will likely leave the eastern slopes of the Blue Ridge, especially from Watauga northeast toward Floyd cloudy, cooler than normal, and with frequent periods of drizzle and/or rain through the period. Areas north of U.S. 460 should remain dry Sunday into Monday, but moisture will start returning northward by Tuesday as the frontal boundary dissipates. The entire period cloud end up being cloudy, damp, and relatively cool in the southwest part of the CWA, especially northwest NC, while areas closer to I-64 should see periods of sun and slightly warmer daytime temperatures. Hazardous weather during this period appears unlikely as the potential for thunderstorms will be minimal and rainfall, at least at this time, should be modest with a non- tropical atmosphere and lowered PWATS, that is the deeper moisture relegated further south of our CWA. With 850mb temperatures more in the +14C to +16C range compared to the +20C readings of recent weeks, maximum temperatures should be mainly in the 70s to lower 80s northeast, with lows mainly in the 50s west to 60s east. These readings are just a bit below normal. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 230 PM EDT Thursday... A much cooler and drier period appears to be in store for the into early next week. Highs will be 10 to 15 below what has recently been experienced with daily highs in the 70s or even upper 60s and overnight lows will be 50s west to low 60s east. Will certainly feel different. The surface high will shift north and east toward mid-week with increasing southerly flow and warmer temperatures along with renewed chances for mainly afternoon convection. An approaching front toward mid- to late late week will possibly trigger a few stronger thunderstorms in an increasingly warm and unstable air mass. A trough of low pressure currently along the FL coast has been given a 30 percent chance of tropical storm formation near the SC/NC coast in the latest NHC 5- day outlook but impacts on the local weather look to be negligible or minimal at this writing. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 230 PM EDT Friday... Frontal boundary is sagging southward through the region, and will continue to make slow progress before pushing just south of the region tonight as a cool wedge of high pressure builds in. This will result in generally VFR conditions, but lower flight conditions can be expected in showers and thunderstorms with locally heavy rain and gusty winds this afternoon into the evening. There will then be a fairly quick transition to IFR conditions as the wedge builds in with low cigs and some fog overnight into Saturday. There may be some gradual improvement in cigs toward the end of the period but will not get too specific that far out. Winds will be a bit gusty mainly along and west of the Blue Ridge early due to convective mixing, then become a bit gusty east of the Blue Ridge as the wedge surges in on robust northeasterly flow tonight. .Extended Aviation Discussion... Improving conditions with more in the way of VFR will be possible for Sunday, pending just how far south of the Mid Atlantic area the front progresses. Some MVFR showers are possible in the southwest Virginia and northwest North Carolina on Monday. Scattered showers and thunderstorms with MVFR conditions are expected Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...RAB LONG TERM...RAB AVIATION...MBS/AMS
Hazardous weather outlook, Aug 23, 6:17 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 617 PM EDT Fri Aug 23 2019 NCZ004>006-VAZ044-058-242230- Stokes-Rockingham-Caswell-Pittsylvania-Halifax- 617 PM EDT Fri Aug 23 2019 ...SEVERE THUNDERSTORM WATCH 612 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018>020-VAZ015>017-022>024-032>035-043-045>047-059-242230- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-Floyd- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry- Campbell-Appomattox-Buckingham-Charlotte- 617 PM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-018>020-WVZ042>044-507-508-242230- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig- Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 617 PM EDT Fri Aug 23 2019 This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Aug 23, 2:49 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
249 PM EDT Fri Aug 23 2019
VAZ007-231930-
Tazewell-
249 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT TAZEWELL COUNTY THROUGH 330 PM
EDT...
At 247 PM EDT, a strong thunderstorm was located near Jewell
Ridge and Bandy, moving southeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bluefield...
Tazewell...
Cedar Bluff...
Burkes Garden...
and Jewell Ridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3719 8181 3724 8174 3720 8168 3721 8156
3726 8150 3728 8141 3727 8128 3723 8123
3722 8128 3717 8126 3715 8133 3712 8126
3709 8127 3704 8146 3701 8144 3699 8148
3700 8148 3702 8147 3700 8153 3713 8184
TIME...MOT...LOC 1847Z 292DEG 20KT 3719 8171
RABSpecial weather statement, Aug 23, 2:55 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
255 PM EDT Fri Aug 23 2019
VAZ047-231945-
Buckingham-
255 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT BUCKINGHAM COUNTY THROUGH 345
PM EDT...
At 254 PM EDT, a strong thunderstorm was located near Wingina,
moving southeast at 35 mph. Other thunderstorms were developing near
Andersonville and just northeast of Gold Hill.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Buckingham...
Dillwyn...
New Canton...
Toga...
and Centenary.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3764 7825 3734 7847 3745 7870 3755 7882
3764 7877 3763 7874 3764 7871 3767 7872
3768 7869 3770 7869 3768 7866 3768 7864
3771 7865 3774 7863 3775 7844 3769 7824
TIME...MOT...LOC 1854Z 294DEG 33KT 3756 7872
RABSpecial weather statement, Aug 23, 3:46 PM EDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 346 PM EDT Fri Aug 23 2019 NCZ004-005-232030- Stokes-Rockingham- 346 PM EDT Fri Aug 23 2019 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES... Until 430 PM EDT. At 346 PM EDT, a strong thunderstorm was located over Hanging Rock State Park, moving east at 20 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Eden... Wentworth... Mayodan... Madison... and Walnut Cove. LAT...LON 3626 8034 3646 8034 3653 7978 3625 7980 TIME...MOT...LOC 1946Z 270DEG 17KT 3635 8026 VFJ
Special weather statement, Aug 23, 4:29 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
429 PM EDT Fri Aug 23 2019
VAZ045-046-232130-
Campbell-Appomattox-
429 PM EDT Fri Aug 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL AND WESTERN APPOMATTOX
COUNTIES THROUGH 530 PM EDT...
At 428 PM EDT, a strong thunderstorm was located over Rustburg,
moving southeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Brookneal...
Rustburg...
Mike...
Hat Creek...
and Gladys.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3722 7875 3723 7876 3723 7878 3720 7880
3720 7882 3702 7891 3704 7894 3704 7895
3705 7898 3722 7923 3737 7912 3724 7874
TIME...MOT...LOC 2028Z 301DEG 19KT 3726 7911
RABSpecial weather statement, Aug 23, 5:26 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Fri Aug 23 2019
VAZ033-043-044-058-232230-
Henry-Franklin-Halifax-Pittsylvania-
526 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY, FRANKLIN,
HALIFAX, AND PITTSYLVANIA COUNTIES UNTIL 630 PM EDT...
At 525 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gretna to near Sanville. Movement
was east at 20 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Danville...
Martinsville...
South Boston...
Altavista...
and Halifax.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3668 7870 3654 7873 3654 8005 3672 8009
3678 8010 3679 8004 3685 8008 3704 7959
3701 7948 3706 7949 3713 7925 3705 7919
3709 7913 3698 7889 3695 7878 3700 7874
3692 7875 3684 7867 3674 7869 3664 7857
TIME...MOT...LOC 2125Z 288DEG 18KT 3701 7931 3674 8010
RABSpecial weather statement, Aug 23, 6:08 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
608 PM EDT Fri Aug 23 2019
NCZ005-VAZ043-044-232315-
Rockingham-Henry-Pittsylvania-
608 PM EDT Fri Aug 23 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY...INCLUDING THE
CITY OF MARTINSVILLE...ROCKINGHAM...AND PITTSYLVANIA COUNTIES THROUGH
715 PM EDT...
At 607 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Axton to near Price. Movement was
southeast at 20 mph.
Winds in excess of 40 mph and dime size hail are possible with these
storms.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and Wentworth.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3626 8004 3654 8003 3654 8005 3656 8005
3673 7969 3661 7920 3654 7922 3654 7951
3624 7953
TIME...MOT...LOC 2207Z 305DEG 19KT 3666 7970 3653 7998
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:48 AM EDT | Special Weather Statement | RNK | Smyth, Tazewell | 57 min |
| Aug 23, 3:30 AM EDT | Special Weather Statement | RNK | Montgomery, Roanoke, City of Radford, City of Roanoke, City of Salem | 60 min |
| Aug 23, 12:37 PM EDT | Special Weather Statement | RNK | Bath | 38 min |
| Aug 23, 12:43 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 62 min |
| Aug 23, 1:28 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Buena Vista, City of Covington and 1 more | 62 min |
| Aug 23, 2:28 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, City of Buena Vista, City of Lynchburg | 62 min |
| Aug 23, 2:49 PM EDT | Special Weather Statement | RNK | Tazewell | 41 min |
| Aug 23, 2:55 PM EDT | Special Weather Statement | RNK | Buckingham | 50 min |
| Aug 23, 3:37 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 53 min |
| Aug 23, 4:29 PM EDT | Special Weather Statement | RNK | Campbell | 61 min |
| Aug 23, 5:26 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 64 min |
| Aug 23, 6:08 PM EDT | Special Weather Statement | RNK | City of Danville | 67 min |
| Aug 23, 6:47 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 43 min |
| Aug 23, 12:27 AM EDT | Special Weather Statement | RNK | Ashe, Watauga | 63 min |
| Aug 23, 2:17 AM EDT | Special Weather Statement | RNK | Wilkes | 43 min |
| Aug 23, 3:46 PM EDT | Special Weather Statement | RNK | Stokes | 44 min |
| Aug 23, 6:36 PM EDT | Special Weather Statement | RNK | Person | 54 min |
| Aug 23, 6:37 PM EDT | Special Weather Statement | RNK | Yadkin | 38 min |
| Aug 23, 6:56 PM EDT | Special Weather Statement | RNK | Stokes | 49 min |
| Aug 23, 7:22 PM EDT | Special Weather Statement | RNK | Rockingham | 23 min |
| Aug 23, 7:34 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Aug 23, 7:48 PM EDT | Special Weather Statement | RNK | Rockingham | 27 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2019Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.